South Dakota, 2017

Hail and Heavy Rain in South Dakota, August 14, 2017

August 14, 2017 · NWS UNR · 8 events in 2 counties and zones

A thunderstorm became severe over the northeastern slopes of the Black Hills and produced large hail and heavy rain from north of Nemo to Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over the northeastern slopes of the Black Hills and produced large hail and heavy rain from north of Nemo to Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 1:46 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 14, 1:46 PM MST, 1 hour 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
246 PM MDT Mon Aug 14 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 246 PM MDT Mon Aug 14 2017

Current surface analysis shows an area of low pressure over far
southeastern MT, with a warm front extending southeast into the
Black Hills area and a cold front extending southwest into
southwestern WY. Upper level analysis shows weak ridging centered
over the Northern Plains, with low pressure over southwest Canada.
Trough extends southward across the western US, with embedded
shortwave energy moving across MT and WY into the western Dakotas
ahead of stronger shortwave over the Great Basin. Showers and
thunderstorms are starting to flare up from southeast MT to
eastern WY, with a few showers over the Black Hills and northwest
SD as well. Temps are mostly in the 70s and lower 80s with east
to southeast winds to the east of the boundary, south to southwest
across northeast WY.

Unsettled weather can be expected through Tuesday evening as
disturbances cross the region. The best chances for pcpn look to be
late today through this evening and again later Tuesday afternoon
into Tuesday night. Northeast WY will see the best chances late this
afternoon, spreading east across the rest of the CWA this evening. A
few strong to severe storms with hail and strong wind gusts still
look possible late this afternoon into this evening from northeast
WY to at least far western SD as MUCAPE values of 1000 to around
1500 j/kg are progged over these areas near and ahead of
southeastward moving low pressure and frontal boundary. Strongest
activity will taper off overnight, but isolated to scattered showers
and storms are expected into Tuesday morning.

Good chances for showers and storms will continue Tuesday into
Tuesday night as shortwave trough moves across the Rockies and into
the Plains. Low pressure and frontal boundary will slide slowly
southeast across southwest SD and along the SD/NE border on Tuesday,
with the best instability Tuesday afternoon into Tuesday evening
across southern SD into NE. The best chance for a few strong to
severe storms will be southeast of the Black Hills and especially
near the low pressure area along the NE border. Highs will only be
in the 70s to around 80 degrees with a good deal of cloud cover in
most areas. Main activity will exit from west to east Tuesday night,
with a few showers possibly lingering across south central SD into
Wednesday.

The rest of the week and the weekend look drier and warmer as weak
ridging and drier westerly flow will be place across the region.
Highs will be back to near average levels Thursday through the
weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1124 AM MDT Mon Aug 14 2017

An upper level trough will bring increasing chances for TSRA,
especially late this afternoon and tonight. Local MVFR conditions
will occur with the storms as well as hail/gusty winds. Outside
of storms, VFR conditions expected through this evening, but MVFR
CIGS may develop late tonight across the SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 14, 3:28 AM MST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
428 AM MDT Mon Aug 14 2017

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
428 AM MDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more numerous this
afternoon and persist as they move east tonight. Isolated severe
thunderstorms with large hail and damaging winds are possible,
mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall
east of the Black Hills tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Organized severe
thunderstorms are not expected, but locally heavy rain may occur
east of the Black Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-151300-
Mellette-Todd-Tripp-
528 AM CDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms this afternoon will become more
numerous tonight. Organized severe thunderstorms are not expected,
but locally heavy rain may fall later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Isolated severe
thunderstorms are possible Tuesday afternoon and early evening
with large hail and damaging wind gusts. Locally heavy rain may
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-151300-
Oglala Lakota-Jackson-Bennett-
428 AM MDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more numerous late this
afternoon and persist as they move east tonight. Isolated severe
thunderstorms with large hail and damaging winds are possible,
mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Organized severe
thunderstorms are not expected, but locally heavy rain may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 14, 2:41 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
341 PM MDT MON AUG 14 2017

SDZ024-072-073-142215-
Northern Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
341 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dalton Lake, or 11 miles south of Sturgis, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Summerset, Black Hawk, Nemo, Piedmont, Galena, Tilford, Brownsville,
Dalton Lake and Roubaix Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 34
and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4414 10371 4433 10372 4435 10362 4433 10358
      4437 10356 4443 10328 4414 10322
TIME...MOT...LOC 2140Z 272DEG 13KT 4425 10356

Richards

The radar

The Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 heavy rain. Local standard time, as filed.

Hail, Lawrence

When
August 14, 2:59 PM MST
Where
Lawrence County, 5.59 mi NW of Nemo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.250, -103.576

Hail, Lawrence

When
August 14, 2:59 PM MST to 3:04 PM MST
Where
Lawrence County, 4.83 mi NW of Nemo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.230, -103.580

Heavy Rain, Meade

When
August 14, 3:00 PM MST to 4:30 PM MST
Where
Meade County, Piedmont
Reported by
Trained Spotter
Coordinates
44.230, -103.390

Two to four inches of rain around Piedmont filled ditches along Interstate 90.

Hail, Meade

When
August 14, 3:15 PM MST to 3:20 PM MST
Where
Meade County, 1 mi NW of Piedmont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.240, -103.404

Hail, Lawrence

When
August 14, 3:25 PM MST
Where
Lawrence County, 4 mi N of Nemo
Measured
1 in hail
Reported by
Public
Coordinates
44.248, -103.500

Hail, Meade

When
August 14, 3:40 PM MST to 3:50 PM MST
Where
Meade County, 1 mi NW of Piedmont
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
44.240, -103.404

Hail, Meade

When
August 14, 3:40 PM MST
Where
Meade County, 0.73 mi SE of Piedmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.224, -103.378

Hail, Meade

When
August 14, 3:46 PM MST
Where
Meade County, 0.61 mi SE of Piedmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.224, -103.381

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707856, 707857, 718210, 707855, 707858, 707859, 717451, 707861.